Ohio, 2024

Flash Flooding and Damaging Winds in Ohio, June 26, 2024

June 26, 2024 · NWS CLE · 11 events in 3 counties and zones

A cold front drifted southeastward from central Lake Huron, southern Lower MI, and northwestern IN to southern ON, southeastern Lower MI, far-northwestern OH, and northern IN during the late morning through early evening of the 26th. The front was preceded by a warm and humid sector comprised of weak to moderate MUCAPE and DCAPE, respectively, and moderate to strong effective bulk shear in…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front drifted southeastward from central Lake Huron, southern Lower MI, and northwestern IN to southern ON, southeastern Lower MI, far-northwestern OH, and northern IN during the late morning through early evening of the 26th. The front was preceded by a warm and humid sector comprised of weak to moderate MUCAPE and DCAPE, respectively, and moderate to strong effective bulk shear in northern OH. Scattered to numerous multicell thunderstorms and a supercell developed along and especially ahead of the front. These storms produced isolated straight-line convective wind damage. Some of these intense storms trained and produced excessive rainfall, which led to flash flooding across the Toledo metro area and in the Ashtabula area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 26, 9:02 AM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 26, 9:02 AM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1002 AM EDT Wed Jun 26 2024

.SYNOPSIS...
A cold front moves southeast across the area this afternoon.
High pressure will return on Thursday and Friday before another
low pressure system impacts the area on Saturday. High pressure
builds back in Sunday through Tuesday.

&&

.NEAR TERM /THROUGH THURSDAY/...
9:45 AM Update...
Made major adjustments to PoPs to account for the latest model
guidance. No rain expected through about 15Z before the area of
showers and thunderstorms over OH/IN moves in from the south.
More substantial development of thunderstorms is expected after
17Z ahead of a cold front that is approaching from the
northwest. SPC has expanded the marginal risk area to include our
entire forecast area and the slight has expanded westward to
include the southeast half of the area from Meadville, PA to
south of Cleveland to Mansfield, OH.

Previous Discussion...
Low pressure centered over southern Quebec will continue to move
east moving a strong cold front across the area this afternoon
into the evening. Currently the area lies within the warm sector
of the low, allowing for moisture content to gradually increase
along with temperatures as lows this morning have only dropped
into the 70s. This afternoon, as the front approaches from the
west, a shortwave trough will push south across the region. This
mid-level energy coupled with ideal placement in the right
entrance region of the upper level jet will provide enhanced
support through the atmosphere for storm development. At the low
levels, strong frontogenetic forcing coupled with modeled MUCAPE
values near 2000 J/kg and wind shear values between 20-25 knots will
assist in sustaining updrafts. The best timing of all these
ingredient to come together and create strong to severe storms
will be between 17-22Z. To highlight this threat, SPC has issued
a Day 1 Marginal Risk for severe weather along a line extending
from Cleveland, OH to Bucyrus, OH and areas east. The primary
hazard concerns are strong, damaging wind gusts and large hail.
WPC has also issued a Day 1 Marginal Risk ERO for the potential
of heavy rainfall and localized flooding concerns in areas that
receive multiple rounds of rain. High temperatures today will
climb into the upper 70s to low 80s. Areas that receive
precipitation will quickly cool, so the areas that should
receive the warmest temperatures will be across the eastern
counties.

The cold front will continue to track to the southeast of the
area tonight allowing for high pressure to begin to build east
and all showers and thunderstorms to end by Thursday morning.
High pressure will remain dominant on Thursday, keeping
conditions dry with mostly sunny skies returning. Overnight lows
will drop into the upper 50s to low 60s with slightly cooler highs
on Thursday as temperatures climb into the low to mid 70s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
The short term forecast period will start quiet on Thursday night
with high pressure across the region with a clear, dry air mass and
northwest flow aloft. Temperatures should take a good diurnal nose
dive with lows in the 50s and even some upper 40s, if full
decoupling occurs. The surface high will shift east for Friday and a
warm front will lift north across the area and allow for southerly
return flow and moisture advecting back into the region. High
temperatures will be back around normal into the 80s. Still do not
believe that any rain will get going during the daytime hours with
dew points not getting into the 60s until late afternoon. By Friday
night, some scattered showers and storms will be possible with the
isentropic lift and the increasing moisture across the region. In
addition, a cold front will move closer to the area and some showers
and storms could start arriving from the northwest. Saturday and
Saturday night should have widespread showers and storms with the
cold front moving through the area and will go with categorical
PoPs, as the pattern has repeated for several cycles. There could be
some conditional threat, depending on how unstable the atmosphere is
ahead of the main front. If showers and storms have large coverage
on Friday night into Saturday, then temperatures may be more subdued
and left a more generic shower and storm threat.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
Sunday and Monday appear quiet with high pressure across the region
behind a cold front. Temperatures will be below normal both days
with highs mostly in the 70s, as a dry air mass in northwest flow
takes over. A reinforcing cold front will cross the area on Monday
morning and there could be some stray showers on Sunday night with
that. However, most of the ensemble members keep the area dry and
will retain the persistence forecast with no PoPs. High pressure
shifts east for Tuesday and the upper ridge enters. This will allow
for temperatures to surge back into the 80s and better moisture
returns to the region. A low pressure system over the Upper Midwest
will extend a cold front toward the area on Tuesday night and have
some lightly increasing PoPs through the end of the period.

&&

.AVIATION /12Z Wednesday THROUGH Sunday/...
Widespread VFR conditions will continue over the next few hours
before showers and thunderstorms begin to impact the far western
terminals late this morning, ultimately becoming more widespread
and pushing east this afternoon into the evening as a cold front
pushes through. Conditions are expected to diminish to MVFR and
possibly IFR within these showers and thunderstorms as heavy
rain is expected. Opted to handle these diminished conditions in
TEMPOs for all terminals, but will need to continue to monitor
how well organized these storms become. Primary concerns with
thunderstorms today will be locally strong winds and large
hail. As the aforementioned cold front pushes east tonight,
conditions should rebound to widespread VFR, although some areas
across the eastern counties may see patchy fog develop, but
with low confidence have opted to not include in this TAF.

Winds from the southwest at 5-10 knots will persist through
today before becoming light and variable after sunset. By the
end of the period, winds will gain a more northerly component
and gradually increase to 5-10 knots. Locally higher winds are
possible today in stronger thunderstorms that develop and
impact terminals.

Outlook...Non-VFR possible in showers and thunderstorms on
Saturday.

&&

.MARINE...
A cold front will cross the lake today. Southwest flow will briefly
increase during the daytime hours before flow shifts to the
northwest tonight. Overall, the onshore flow tonight into Thursday
appears weak and will likely not generate enough waves to merit any
marine headlines. Flow will become lighter and northerly with high
pressure on Thursday. Southeast flow returns to the lake on Friday
with a warm front lifting across the region, as high pressure moves
east. A cold front will cross the lake on Saturday. Southwest flow
will increase ahead of the front and could approach the need for a
headline. The front will cross the lake by Sunday and northwest flow
will take over the basin. This onshore flow should be stronger than
tonight's and there could be some notable wave generation to allow
for at least a moderate swimming risk. High pressure will build into
the region early next week and reduce the winds on the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...Saunders
NEAR TERM...Campbell/Saunders
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Campbell
MARINE...Sefcovic
Hazardous weather outlook, Jun 26, 2:38 AM EST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
338 AM EDT Wed Jun 26 2024

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-270745-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
338 AM EDT Wed Jun 26 2024

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible this afternoon into the
evening as a cold front moves east across the area. Primary hazards
are damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 26, 10:45 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1145 AM EDT Wed Jun 26 2024

OHZ003-006-007-261645-
Wood OH-Ottawa OH-Lucas OH-
1145 AM EDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT OTTAWA...NORTHEASTERN WOOD AND
LUCAS COUNTIES THROUGH 1245 PM EDT...

At 1145 AM EDT, Doppler radar was tracking a strong thunderstorm over
Delta, or near Swanton, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Toledo, Swanton, Perrysburg, Oregon, Sylvania, Rossford, Waterville,
Northwood, Whitehouse, Holland, Maumee, Ottawa Hills, Walbridge,
Millbury, Clay Center, Berkey, Harbor View, Reno Beach, Williston,
and Bono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
      4170 8346 4169 8343 4169 8335 4171 8334
      4164 8323 4161 8311 4161 8315 4160 8314
      4152 8350 4149 8388
TIME...MOT...LOC 1545Z 265DEG 21KT 4154 8400

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kahn
Special weather statement, Jun 26, 11:01 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1201 PM EDT Wed Jun 26 2024

OHZ003-006>008-261700-
Wood OH-Ottawa OH-Sandusky OH-Lucas OH-
1201 PM EDT Wed Jun 26 2024

...STRONG THUNDERSTORMS WILL IMPACT OTTAWA...WESTERN SANDUSKY...WOOD
AND SOUTHWESTERN LUCAS COUNTIES THROUGH 100 PM EDT...

At 1201 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mcclure to near Deshler to Leipsic. Movement
was east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bowling Green, Fremont, Perrysburg, Waterville, Oak Harbor,
Gibsonburg, Genoa, Woodville, Weston, Elmore, Ballville, Pemberville,
Haskins, Luckey, Bradner, Grand Rapids, Wayne, Risingsun, Cygnet, and
Lindsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4149 8388 4152 8350 4160 8313 4158 8316
      4157 8313 4150 8312 4130 8313 4117 8388
TIME...MOT...LOC 1601Z 250DEG 31KT 4137 8398 4126 8390 4112 8394

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kahn

The radar

The Detroit radar (KDTX), 117 km away, was scanning. The volume nearest the first event began at 16:22 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
June 26, 11:21 AM EST
Where
Lucas County, 0.64 mi ENE of Toledo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.653, -83.538

A few trees and large limbs were downed in Toledo.

Thunderstorm Wind, Ottawa

When
June 26, 11:47 AM EST
Where
Ottawa County, 0.45 mi SE of Elmore
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.475, -83.294

Trees downed in Elmore.

Flash Flood, Lucas

When
June 26, 11:55 AM EST to 2:00 PM EST
Where
Lucas County, 1.51 mi SE of Vulcan to 1.25 mi E of Ottawa Hills
Cause
Heavy Rain
Property damage
$50,000
Reported by
911 Call Center
Coordinates
41.636, -83.598

Widespread flooded roadways that were impassable and closed across the Toledo metro area, including Dorr Street between Upton Avenue and Detroit Avenue. Flooding of Fearing Boulevard between Brown Avenue and Hill Avenue left several vehicles stranded in floodwaters. Radar estimated rainfall of 2.5 inches in one hour and upwards of 3.25 inches in 1.5-2 hours.

Thunderstorm Wind, Ashtabula

When
June 26, 11:55 AM EST
Where
Ashtabula County, 1.57 mi NNE of Munson Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.822, -80.822

Large tree blown-down onto Sanborn Road, about 3.5-miles SSW of Ashtabula.

Thunderstorm Wind, Ottawa

When
June 26, 12:00 PM EST
Where
Ottawa County, 3.34 mi ENE of Elmore Haar Fld Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.473, -83.213

Trees downed about four-miles east of Woodmore High School in Elmore. Straight-line convective wind damage was caused by rain showers.

Thunderstorm Wind, Ashtabula

When
June 26, 12:00 PM EST
Where
Ashtabula County, 1.61 mi SSW of Plymouth Center
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.808, -80.760

Tree downed about 4.25-miles SSE of Ashtabula.

Flash Flood, Lucas

When
June 26, 12:10 PM EST to 2:30 PM EST
Where
Lucas County, 1.1 mi E of Toledo to 1.46 mi WSW of Ironville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
41.647, -83.529

Widespread flooded roadways across East Toledo and Oregon, including Front Street near Steel Street, where several feet of water on the road left vehicles stranded in floodwaters. Radar estimated 2.5 inches in one hour, and upwards of 3-3.5 inches in a 2 to 3 hour period. A CoCoRaHS rain gauge measurement in East Toledo reported a storm total rainfall amount of 3.30 inches, which matches radar estimates from the area.

Thunderstorm Wind, Ashtabula

When
June 26, 12:12 PM EST
Where
Ashtabula County, 0.29 mi SE of Plymouth Center
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.827, -80.746

One-foot diameter tree snapped at base in Plymouth Township.

Thunderstorm Wind, Ashtabula

When
June 26, 12:40 PM EST
Where
Ashtabula County, 0.13 mi WSW of Monroe Center
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.849, -80.572

Trees downed in Monroe Township.

Flash Flood, Ashtabula

When
June 26, 1:40 PM EST to 4:30 PM EST
Where
Ashtabula County, 1.95 mi WSW of Ashtabula to 1.39 mi ESE of Edgewood
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.870, -80.835

Widespread road flooding in Ashtabula and Plymouth areas. Some reports of basement flooding as well. Many of the roads flooded due to creeks coming out of their banks. A few cars stranded in a flooded underpass on Main Avenue in Ashtabula. Radar estimated 4 to 5.5 inches of rainfall in a 1.5 to 3 hour period. Two rain gauge reports in Plymouth reported nearly 6 inches of rainfall over a three hour period.

Flash Flood, Ashtabula

When
June 26, 2:00 PM EST to 4:30 PM EST
Where
Ashtabula County, 0.99 mi W of North Kingsville to 0.68 mi ESE of Ashtabula Arpt
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
41.899, -80.699

Extensive road flooding in the Kingsville and North Kingsville areas, including OH-84 and OH 193 which were closed due to flooding. Fox Road east of OH-84 closed due to a washed out road culvert due to flooding. A few reports of basement flooding as well. Radar estimated 4 to 5.5 inches of rainfall in a 1.5 to 3 hour period.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207084, 1201383, 1200304, 1201398, 1201380, 1201399, 1200306, 1201401, 1201412, 1200438, 1200435.